Maryland, 2017

Hail and Damaging Winds in Maryland, August 3 to 4, 2017

August 3 to 4, 2017 · NWS LWX · 21 events in 4 counties and zones

A weak boundary along with hot and humid air caused thunderstorms to develop. A few thunderstorms became severe due to high amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary along with hot and humid air caused thunderstorms to develop. A few thunderstorms became severe due to high amounts of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 2:09 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 3, 2:09 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Thu Aug 3 2017

.SYNOPSIS...
High pressure will remain offshore through Friday. A cold front
will move across the area from the west Friday night into
Saturday morning. High pressure will return Sunday. A stationary
front looks to set up near the area Monday into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
MLCAPE 1000 to 2000 j/kg with activity popped from the ridges.
Bulk shear below 20 knots again today, so slow moving activity
will once again have isolated severe and flash flood potential
into the early evening.

Decent amount of cloud cover tonight should limit fog
development to preferred valleys only. Dewpoints upper 60s west
to low 70s east make for min temps around there.

Cold front approaches Friday, but associated clouds generally
hold off until the evening in prefrontal activity. That should
set up more terrain circulations for convective initiation in
the afternoon with more more activity than today given an
increase in bulk shear to around 20 knots.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Cold front crosses the area from the west Friday night into
Saturday morning. Bumped up PoPs associated with this feature
to at least likely. Activity should wane on normal nocturnal
trends, but would not be surprised if slight risk shifted
farther east from the Allegheny Highlands with aforementioned
insolation ahead of the front.

High pressure then builds through Saturday night with welcome
tranquil, drier, and cooler conditions.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An area of high pressure will bring dry and breezy conditions to
most of the region Sunday. There could be a late afternoon or
evening shower or thunderstorm in parts of the Potomac Highlands.
Temperatures will be below normal.

As the high pressure moves off the coast Sunday night, a return flow
will fuel a couple of showers and thunderstorms across the region
Monday. A few disturbances and associated frontal boundary will ride
eastward.

A front is expected to stall across the region Tuesday through
Thursday. Thus, unsettled conditions will linger with a chance of
showers and thunderstorms each period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms into this evening will bring locally
IFR conds during the heaviest activity.

Vfr conditions expected outside of morning fog in typical
valleys Sunday and Sunday night under high pressure.

Mvfr to ifr conditions Monday and Monday night with showers and
thunderstorms increasing over the region as a stationary front
sets up. Winds light and variable Sunday and Sunday night. Winds
becoming south to southwest at 5 to 10 knots Monday and Monday
night.

&&

.MARINE...
High pressure offshore through Friday. SEly channeling
increases through the rest of the afternoon with 20 knot gusts
for southern MD Bay waters where an SCA is in effect into
tonight. Isolated thunderstorms near over over the Bay through
this evening.

A cold front crosses the Bay from the west late Friday night
into Saturday morning.

No marine hazards expected Sunday through Monday night. Winds light
and variable Sunday and Sunday night. Winds becoming south around 10
knots Monday and Monday night.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels will persist for the next couple of days
with minor coastal flooding likely at sensitive sites like Annapolis
and Straits Point near the preferred high tide each day through
the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ532>534-537-
     541-543.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...KLW
AVIATION...BAJ/KLW
MARINE...BAJ/KLW
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Aug 3, 4:31 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
531 AM EDT Thu Aug 3 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
531 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers and thunderstorms are expected Monday and
Monday evening along and ahead of a slow moving cold front.
Locally heavy rain with isolated incidents of flash flooding is
possible especially over the I-95 urban corridor in Baltimore and
northeast Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
531 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms with damaging wind gusts and hail
are possible over western Maryland and portions of eastern West
Virginia Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 1:28 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 SW KINGSVILLE         39.43N  76.45W
08/02/2017  E0.75 INCH       BALTIMORE          MD   PUBLIC

&&

EVENT NUMBER LWX1702640

JACKSON

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Prince George'S

When
August 3, 2:55 PM EST
Where
Prince George'S County, 0.44 mi E of Mtchvll Freeway Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.931, -76.762

A tree was down near Church Road and Mount Oak Road.

Thunderstorm Wind, Baltimore

When
August 3, 3:53 PM EST
Where
Baltimore County, 0.96 mi N of Halethorpe
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.264, -76.702

Multiple downed trees were near Courtney Road and Wilkins Avenue.

Thunderstorm Wind, Baltimore

When
August 3, 3:58 PM EST
Where
Baltimore County, 1.28 mi ENE of Oella
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.274, -76.757

A tree was down near Rolling Road and Edmondson Avenue.

Thunderstorm Wind, Baltimore

When
August 3, 4:07 PM EST
Where
Baltimore County, 0.96 mi ENE of Woodlawn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.325, -76.713

Multiple downed trees were near Gwynndale Avenue and Gwynn Oak Avenue.

Hail, Baltimore

When
August 3, 4:19 PM EST
Where
Baltimore County, 0.96 mi SE of Pikesville
Measured
1 in hail
Reported by
Public
Coordinates
39.361, -76.706

Quarter sized hail was reported.

Thunderstorm Wind, Baltimore

When
August 3, 4:22 PM EST
Where
Baltimore County, 1.36 mi SW of Brooklandville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.404, -76.685

A downed tree was near Greenspring Avenue Bridle Ridge Lane.

Thunderstorm Wind, Baltimore

When
August 3, 4:26 PM EST
Where
Baltimore County, 0.91 mi WNW of Rogers Forge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.404, -76.616

A tree was down near Woodbine Avenue and Allegheny Avenue.

Thunderstorm Wind, Baltimore

When
August 3, 4:29 PM EST
Where
Baltimore County, 1.02 mi ENE of Rogers Forge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.405, -76.582

A tree was down near Crestwinck Road and Providence Road.

Thunderstorm Wind, Baltimore

When
August 3, 4:32 PM EST
Where
Baltimore County, 1.44 mi ENE of Timonium
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.438, -76.605

A tree fell onto a vehicle near Pot Spring Road and Deer Fox Lane. The tree falling onto the vehicle resulted in one fatality and three injuries.

Thunderstorm Wind, Baltimore

When
August 3, 4:32 PM EST
Where
Baltimore County, 2.11 mi NW of Oakleigh
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.424, -76.574

A tree was down near Seminary Avenue and Milldam Road.

Thunderstorm Wind, Baltimore

When
August 3, 4:32 PM EST
Where
Baltimore County, 2.5 mi S of Sunnybrook
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.464, -76.577

A tree was down near Jarrettsville Pike and Dulaney Valley Road.

Thunderstorm Wind, Baltimore

When
August 3, 4:38 PM EST
Where
Baltimore County, 2.04 mi E of Padonia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.455, -76.592

Multpile trees were down along MD 146.

Thunderstorm Wind, Carroll

When
August 3, 4:42 PM EST
Where
Carroll County, 0.76 mi NE of Watersville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.378, -77.091

A downed tree was near Flag Marsh Road and Grimville Road.

Thunderstorm Wind, Baltimore

When
August 3, 4:48 PM EST
Where
Baltimore County, 0.33 mi SSE of Sweet Air
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.516, -76.527

Multiple trees were down in the neighborhood from Sunburst Road to Dairydale Road.

Thunderstorm Wind, Harford

When
August 3, 4:48 PM EST
Where
Harford County, 1.44 mi WSW of Upper Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.539, -76.503

A tree was down along the 2900 Block of Moores Road in Baldwin.

Thunderstorm Wind, Harford

When
August 3, 4:50 PM EST
Where
Harford County, 1.73 mi SW of Rutledge
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.555, -76.526

A tree was down along Jarrettsville Pike and Hess Road.

Thunderstorm Wind, Harford

When
August 3, 4:50 PM EST
Where
Harford County, 1.3 mi WSW of Upper Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.546, -76.504

A tree was down along the 3100 Block of Morningside Court.

Thunderstorm Wind, Carroll

When
August 3, 4:55 PM EST
Where
Carroll County, 0.46 mi SSW of Barrett
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.394, -77.023

Several six to eight inch diameter tree limbs were down.

Thunderstorm Wind, Harford

When
August 3, 5:24 PM EST
Where
Harford County, 0.82 mi SW of Whiteford
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.690, -76.359

A tree was down on wires.

Thunderstorm Wind, Prince George'S

When
August 3, 6:13 PM EST
Where
Prince George'S County, 0.53 mi ENE of Contee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.082, -76.860

Several large trees were down and uprooted.

Thunderstorm Wind, Harford

When
August 4, 4:55 PM EST
Where
Harford County, 0.7 mi SSE of Upper Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.540, -76.476

A tree was down on Baldwin Mill Road and Greene Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Baltimore2017-08-0314FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716572, 716573, 716574, 716575, 716571, 716576, 716577, 716578, 716579, 716580, 716581, 716836, 716837, 716838, 716839, 716841, 716842, 716843, 716844, 716845, 716846.